Back to Ask the Diabetes Team Ask the Diabetes Team

From Prince George, Canada, USA:

Our son was diagnosed with type 1 diabetes in early June 2009 while we were travelling in Europe. We just returned home and have started to engage with our medical system. We are looking for some advice regarding meal times. The context: we have three children under five years old. It is our eldest son with diabetes. Our three-year-old son tends to be goofy at meal time.

Upon returning home from our holidays, our eldest son has had several lows (i.e., under 5.5 mmol/L [99 mg/dl] - We were given the target of 5.5 to 12 mmol/L [99 to 216 mg/dl]) and has been eating less. We have been home for three weeks now. We are concerned about his lows, his refusal to eat when he is low and when we request he eat more. His insulin regime has been adjusted lower, but he still is not eating much. We are concerned and stressed about his eating. Almost as if he and his brother sense this, they have become very "goofy" at the dinner table (e.g., spitting out food). We know that it is not appropriate to remove food from a diabetic child (our previous consequence for not treating food/meals with respect), but we are at a loss as to what do to. We do not want him to develop eating problems/issues. How can we encourage our child to eat at meal times so that we do not have to worry about lows at night (and having to force him to eat again after he has fallen asleep)?


Please talk with your diabetes team about giving your child the insulin to cover his meals AFTER he finishes eating. That way, you don't have to argue about, plead about, beg about or worry about what he eats. Once you don't have to worry about getting your child to eat only to cover insulin already on board, then you can manage your rules about meal-time behaviors in the way that you feel most comfortable, and do so consistently for all of your children.


[Editor's comment: See our web site's page on Care Suggestions. If your child is on Regular and NPH, you should consider switching to a regimen that allows you to give insulin AFTER meals. Such a regimen usually includes Humalog or NovoLog as the fast acting insulin and Lantus or Levemir as the background "basal" insulin. Please consult a diabetes team in your area, presuming you have found one since your return home.

You should aslo discuss Hypoglycemia and its treatment, including the Mini-Dose Glucagon Rescue. BH]

Original posting 14 Sep 2009
Posted to Behavior


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.